For Consumers

FDA's MedWatch Safety Alerts for Consumers: August 2015

On this page:


Implantable Left Ventricular Assist Devices (LVADs): FDA Safety Communication—Serious Adverse Events

The FDA is alerting health care providers, patients, and caregivers about serious adverse events associated with Left Ventricular Assist Devices (LVADs).

Implantable LVADs help the left ventricle (the main pumping chamber of the heart) circulate blood throughout the body in patients with advanced heart failure.

Risk: Reported adverse events since approval of these devices include an increased rate of pump thrombosis (blood clots inside the pump) with Thoratec’s HeartMate II and a high rate of stroke with the HeartWare HVAD. We are also aware of bleeding complications associated with both devices.

Recommendations: The FDA recognizes that LVADs are life-sustaining, lifesaving devices for patients with advanced left ventricular heart failure. When used for the currently approved indications in appropriately selected patients, we believe the benefits of these LVADs continue to outweigh the risks. However, before using LVADs, patients should do the following:

1. Discuss openly and in detail the benefits and risks of any therapy being considered by your heart failure specialist, cardiologist and surgical team. This discussion should include:

  • Your risks of developing an adverse event like a blood clot or stroke and the potential side effects if you do experience an adverse event.
  • How the benefits and risks of the device compare to other non-LVAD medical therapies.

2. If you have any concerns regarding your device, discuss them with the health care providers managing your heart failure.

3. Report adverse events or side effects related to the use of these products to the FDA’s MedWatch Safety Information and Adverse Event Reporting Program:

  • Complete and submit the report online: www.fda.gov/MedWatch/report
  • Download form or call 1-800-332-1088 to request a reporting form, then complete and return to the address on the pre-addressed form, or submit by fax to 1-800-FDA-0178

For More Information:

http://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm457333.htm

back to top


Mammograms at Boston Diagnostic Imaging in Orlando, Florida: FDA Safety Communication—Quality Problems

FDA is alerting patients who had mammograms at Boston Diagnostic Imaging located in Orlando, Florida, anytime on or after May 13, 2013 about possible problems with the quality of their mammograms.

The FDA requires that all mammography facilities meet certain baseline quality standards and be certified to legally operate in the United States. This facility did not meet existing standards and may not legally perform mammography at this time.

Risk: Mammograms from this facility may provide inaccurate results. The American College of Radiology (ACR) revoked the facility’s application for mammography accreditation effective July 29, 2015. The FDA suspended the facility’s Mammography Quality Standards Act (MQSA) certificate on August 13, 2015 and directed the facility to stop performing mammography.

Recommendations: The FDA recommends the following for patients who had a mammogram at Boston Diagnostic Imaging any time on or after May 13, 2013:

1. If you have had a more recent mammogram at a MQSA-certified facility since then, you should follow the recommendations from that facility.

2. If you have not had a mammogram at an MQSA-certified facility since then, follow these guidelines:

  • Talk with your health care provider as soon as possible about your medical follow-up. You may need your mammogram re-evaluated, and possibly need a repeat mammogram and/or possible further evaluation.
  • If your health care provider recommends a repeat mammogram, it should be done at an MQSA-certified facility to ensure quality and accuracy. A database of MQSA-certified facilities in your area is available online or by calling the National Cancer Institute’s (NCI) information number at 1-800-422-6237.
  • If you need a repeat mammogram and your health insurance will not pay, you can call the National Cancer Institute’s (NCI) information number at 1-800-422-6237. Experts at this number may be able to identify a facility near you that provides free or low-cost mammograms.

For More Information:

http://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm458677.htm

back to top


DPP-4 Inhibitors for Type 2 Diabetes: Drug Safety Communication—May Cause Severe Joint Pain

FDA is warning that the Type 2 diabetes medicines sitagliptin, saxagliptin, linagliptin, and alogliptin may cause joint pain that can be severe and disabling. of a new warning and precaution about this risk has been added to the labeling of all medicines in this drug class, called dipeptidyl peptidase-4 (DPP-4) inhibitors. DPP-4 inhibitors are used along with diet and exercise to lower blood sugar in adults with Type 2 diabetes.

Risk: Some users may experience severe and disabling joint pain.

Recommendations: Patients should not stop taking their DPP-4 inhibitor medicine, but should contact their health care professional right away if they experience severe and persistent joint pain.

Patients are encouraged to report adverse events or side effects related to the use of these products to the FDA’s MedWatch Safety Information and Adverse Event Reporting Program:

  • Complete and submit the report Online: www.fda.gov/MedWatch/report
  • Download form or call 1-800-332-1088 to request a reporting form, then complete and return to the address on the pre-addressed form, or submit by fax to 1-800-FDA-0178.

For More Information:

http://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm460238.htm

back to top


Picato (ingenol mebutate) Gel: Drug Safety Communication—FDA Warns of Severe Adverse Events, Requires Label Changes

FDA is warning about reports of severe allergic reactions and herpes zoster (shingles) associated with the use of Picato gel (ingenol mebutate). Allergic reactions may include throat tightness, difficulty breathing, feeling faint, or swelling of the lips or tongue. Picato is used to treat actinic keratosis, a scaly, crusty lesion on the skin that may be red or yellow.

Risk: FDA received reports of cases involving severe eye injuries and skin reactions associated with the application of Picato gel. Some cases were associated with Picato gel not being used according to the instructions for use on the label.

As a result, FDA is requiring changes to the labeling to warn about these new safety risks and to provide additional instructions on the safe application of the product.

Recommendations: Patients who experience a severe allergic reaction should stop using Picato gel and seek immediate medical attention. The allergic reaction may include throat tightness, difficulty breathing, feeling faint, or swelling of the lips or tongue. Patients should also stop using the product and contact their health care professionals if they develop hives, itching, or severe skin rash. If accidental eye exposure occurs, flush the eyes thoroughly with water and seek medical care.

For More Information

http:///www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm459311.htm


This article appears on FDA’s Consumer Updates page, which features the latest on all FDA-regulated products. 

October 6, 2015

back to top

Page Last Updated: 10/06/2015
Note: If you need help accessing information in different file formats, see Instructions for Downloading Viewers and Players.
Language Assistance Available: Español | 繁體中文 | Tiếng Việt | 한국어 | Tagalog | Русский | العربية | Kreyòl Ayisyen | Français | Polski | Português | Italiano | Deutsch | 日本語 | فارسی | English